Drug-related overdoses in Belfast have risen due to a synthetic opioid which is "around 100 times more potent than morphine".
It comes after 12 people reportedly overdosed within a 24 hour period in the city centre last week.
The Public Health Agency said it had been alerted to a risk of overdoses associated with yellow tablets thought to be benzodiazepines containing metonitazene/nitazene.
Nitazenes are a group of synthetic opioids with varying levels of potency that can have damaging effects to the body, including a decrease in levels of consciousness, shallow or irregular breathing and slowing of the heart rate which, in some instances, can induce cardiac arrest.
Regional lead for drugs and alcohol at the PHA, Kevin Bailey, told UTV there had been a "higher than usual number of overdoses over a short period of time connected to drugs that we think are nitazenes".
"They are coming from multiple sources, we have some reports of them being ordered in via mail, other reports of them coming in from drug dealers and through the usual routes that people get drugs through in Northern Ireland.
"We're seeing quite a lot of overdoses because of that potency and people don't know what's in the tablets - they're creating more risk around overdose and hospitalisation and drug-related deaths."
Independent Councillor Paul McCusker told UTV that "drugs are flooding our streets".
"It's not getting any better, it's getting worse.
"The overdoses we saw last week were within Belfast city centre and within the homeless community. I was out last week with agency and they're fighting to keep people alive.
"They're having to administer Naloxone, and in some instances they're having to give people CPR."
He added: "There's no such thing as a good box of drugs but with the bad batches, there are drugs on the streets causing great concern and the situation is continuing to escalate."
For those who use drugs, the PHA has issued the following advice:
exercise extreme caution when taking any substance if you are unsure what is in it;
take a test dose to start out with – start with a smaller dose than you usually would;
avoid taking more than one substance at a time – risk of overdose increases when you mix any drugs;
never use alone – make sure there is someone with you who can ring an ambulance.
In a statement to UTV, the Police Service of Northern Ireland said it "is committed to keeping people safe by working with our partners to tackle those involved in the importation and supply of illegal drugs". "Through regular engagement with partners in the Organised Crime Task Force and other local networks we continue to monitor and take steps to mitigate emerging issues.""Police cannot solve this issue alone and continue to promote a public health approach to substance misuse working with partners to support the delivery of the Department of Health's Substance Use Strategy."
Want a quick and expert briefing on the biggest news stories? Listen to our latest podcasts to find out What You Need To Know.